Alert archive / New York / Flash Flood Warnings in 2005
Flash Flood Warning 23, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 17, 2005, 9:54 PM EDT for Oneida County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2005, 9:54 PM EDT (01:54 UTC)
- Expired
- Jul 18, 2005, 1:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
County Oneida County, NY
The radar
The Ft Drum radar (KTYX), 38 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 1.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1373 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KBGM 180200
FFWBGM
NYC065-180500-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
954 PM EDT SUN JUL 17 2005
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
NORTHERN ONEIDA COUNTY IN CENTRAL NEW YORK
* UNTIL 100 AM EDT
* AT 950 PM EDT...SIGNIFICANT FLASH FLOODING WAS REPORTED IN
THE TOWNS OF BOONVILLE AND AVA IN NORTHERN ONEIDA COUNTY. COUNTY
EMERGENCY MANAGEMENT OFFICIALS REPORT THAT FLOODING WAS BEGINNING
TO UNDERMINE PORTIONS OF ROUTE 294 IN THE TOWN OF BOONVILLE. WATER
LEVELS HAD ALSO REACHED THE TOPS OF CARS IN PARTS OF
BOONVILLE...AS MILL CREEK HAD GONE WELL OUT OF ITS BANKS. SEVERAL
HOMES HAD FLOODED CELLARS...AND SOME WERE STARTING TO TAKE ON
WATER IN THE FIRST FLOOR. RADAR ESTIMATES AND SPOTTER INFORMATION
INDICATED THAT 3.5 TO 4.5 INCHES OF RAIN HAD FALLEN IN
THE BOONVILLE AREA THIS EVENING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BOONVILLE AND ALDER CREEK.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.
LAT...LON 4346 7572 4332 7567 4340 7520 4355 7525
4342 7552
$$
MJ2 follow-up statements
000 WGUS71 KBGM 180246 FFSBGM FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1040 PM EDT SUN JUL 17 2005 NYC065-180500- ONEIDA NY- 1040 PM EDT SUN JUL 17 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 100 AM EDT FOR NORTHERN ONEIDA COUNTY... AT 1038 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED ANOTHER BATCH OF SHOWERS AND THUNDERSTORMS...WITH HEAVY RAINFALL...MOVING TOWARDS THE WARNED AREA. EXPECT THUNDERSTORMS...WITH VERY HEAVY RAIN AND FREQUENT LIGHTNING...TO MOVE THROUGH THE ALDER CREEK...AVA...BOONVILLE...GLENMORE... HAWKINSVILLE...AND POINT ROCK AREAS BETWEEN 1115 PM AND 1200 AM. AN ADDITIONAL 0.5 TO 1.0 INCHES COULD FALL IN LESS THAN AN HOUR...AS THESE STORMS MOVE THROUGH. SUBSTANTIAL FLOODING CONTINUES...PARTICULARLY IN THE BOONVILLE AREA. ADDITIONAL HEAVY RAIN WILL ONLY AGGRAVATE EXISTING RUNOFF PROBLEMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. $$ MJ
000 WGUS71 KBGM 180402 FFSBGM FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1158 PM EDT SUN JUL 17 2005 NYC065-180500- ONEIDA NY- 1158 PM EDT SUN JUL 17 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 100 AM EDT FOR NORTHERN ONEIDA COUNTY... AT 1155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA...SOME WITH HEAVY RAIN. EXPECT PERIODS OF MODERATE TO HEAVY RAIN TO AFFECT THE ALDER CREEK...AVA...BOONVILLE...GLENMORE...HAWKINSVILLE...AND POINT ROCK AREAS BETWEEN 12 MIDNIGHT AND 1 AM. ANY ADDITIONAL RAINFALL WILL ONLY AGGRAVATE EXISTING FLOOD PROBLEMS...ESPECIALLY WITHIN THE MILL CREEK BASIN...IN AND NEAR BOONVILLE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. $$ MJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 9:30 PM EDT, 24 minutes earlier.
Area forecast discussion, Jul 17, 9:30 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BINGHAMTON NY 930 PM EDT SUN JUL 17 2005 .SYNOPSIS...CWA REMAINS UNDER SW FLOW AS MAIN WAVE THAT ONCE DENNIS SLOWLY MERGES WITH 500 MB TROUGH DIVING DOWN FORM THE CANADIAN PLAINS. THIS COMBINED SYSTEM WILL EVENTUALLY DRAG A COLD FRONT ACROSS THE NORTHEAST ON TUESDAY. && .SHORT TERM (TODAY - TUESDAY)... FOR THE REST OF TONIGHT...SCT CONVECTION CONTINUES MAINLY NRN FINGER LAKES TO THE TUG HILL. VERY HIGH DEWPOINTS(MID/UPR 70S) AND PW/S 2+ IN (2.3 INCHES ON KALB 00Z SOUNDING) WERE RIDING UP INTO THE TUG HILL PLATEAU ON LL SW WINDS. THIS MOIST SW FLO HAS DVLPED SLOW-MOVING TSTMS WHICH RESULTED IN FLASH FLOODING NRN ONEIDA CO. CAPES PROBABLY WERE CLOSE TO 3000 J/KG OR MORE BASED ON MODIFIED SOUNDINGS. FREEZING LEVEL WAS ABV 600 MB AND WARM CLOUD DEPTHS WERE CLOSE TO 4KM. THIS SET UP IS CLASSIC FOR FLASH FLOODING. WV IMAGERY CLEARLY SHOWS AN UPR WAVE AND ASSCTD JET STREAK LIFTG THRU THE ERN GREAT LAKES IN ASSCTN WITH THE VERY OLD AND WORN OUT REMNANTS OF DENNIS. THE LL AGEO RESPONSE TO THIS UPR JET WAS TO DVLP A LL SW FLO UP THRU WRN NY TO NRN NY. WITH THE TERRAIN AS SUCH...THIS FLO IS LOCALLY ENHANCED IN THESE AREAS AND HAS SUPPORTED MORE LL MOIST CONV AND CONVECTION IN BGM/S WRN AND NRN CWA. THIS LLJ FEATURE WILL PROPAGATE THRU LATER THIS EVE AND WEAKEN. THERE WAS ALSO SOME SCT SHRA IN PA THAT WERE LIFTG NE AS WELL. GIVEN THE HI DEWPOINTS AND SOME INSTAB...HAVE KEPT CHC POPS IN FOR MAINLY SHRA AFTER THIS MAIN BATCH OF SCT CONVECTION HEADS TO NRN NY FOR THE OVRNGT. IT WILL REMAIN HAZY OVRNGT SO ADDED HAZE TO THE GRIDS. NDFD OUT TO CENTRAL SERVER. ZONES SOON. -NICOSIA PRVS SHORT TERM DSCN... THIS AFT-TONIGHT...MAIN 500 MB TROUGH WELL TO THE WEST...WITH WEAKER WAVES OVER OH AND NJ. WAVE IN OH SHOULD STAY OUR WEST THIS EVE...SO ONCE AGAION EXPECTING JUST SOME DIURNALLY DRIVEN CONVECTION LASTING INTO THE EVENING BEFORE WEAKENING. THERE IS A LITTLE MORE WIND ALOFT THAN PREVIOUS DAYS WITH SOME WEAK SHEAR...WHICH WILL ACT TO DEVELOP MORE DESCRETE CELLS WHICH WILL LAST LONGER...AS UPDRAFTS HAVE SOME SUPPORT AND COULD PRODUCE GOOD RAINFALL RATES...HOWEVER CELLS WILL BE MOVING...SO THIS WILL REDUCE THE THREAT OF ANY ONE AREA SITTING UNDER ANY ONE CELL FOR A LONG TIME. THE ONE THING TO WATCH IS FOR ANY BACK-BUILDING THAT MAY OCCUR OVER COMPLEX TERRAIN. ANY CELLS COULD LAST A LITTLE LONGER AFTER SUNSET THIS EVENING...BUT MOST OF THE CONVECTION SHOULD WIND DOWN BEFORE MIDNIGHT. FOR THE OVERNIGHT...MOIST BL COULD STILL GENERATE SOME WEAK INSTABILITY...ESPECIALLY AROUND LEFTOVER BOUNDARIES...SO HAVE TO CONTINUE THE CHC TSRA...WITH REDUCED POPS. MONDAY...A 500 MB RIPPLE MOVES THRU THE SW FLOW...JUST S AND E OF LK ONTARIO...WHICH WILL ENHANCE THE CONVECTION A BIT...PARTICULARLY DURING THE AFTERNOON...BUT EVEN WITHOUT THIS WAVE...AIR MASS IS MOSIT ENOUGH THAT ANY BIT OF LL CONVERGENCE COULD PRODUCE A TSRA. SHOULD SEE MORE SUN...CLOSER TO P/S THAN TODAY...ALSO WARMER MID-LVL AIR WILL BE ADVECTED IN...SO EXPECT MAX TEMPS UPPER 80S TO 90 IN MANY SPOTS. MON NIGHT...MOST CONVECTION SHOULD WEAKEN AFTER SUNSET...BUT ALSO CANT RULE OUT A SHOWER POPPING UP OVERNIGHT. TUESDAY...AS SFC TROUGH SWINGS N OF CWA...COOL FRONT WILL BE DRAGGED ACROSS NY/PA...MOSTLY DURING THE AFTERNOON. THE MODEL TREND HAS BEEN FOR THE 500 MB TROUGH TO LIFT FURTHER N...THUS PROVIDING LESS OF A PUSH FOR THE FRONT TO OVERCOME THE AIRMASS AHEAD OF IT...SO EXPECT IT TO CROSS CWA A LITTLE LATER THAN MODEL RUNS...BUT ONLY BY A FEW HOURS. -CEMPA && .LONG TERM (TUE NIGHT - SUNDAY)... FRONT WILL MOVE S OF FORECAST AREA TUE NIGHT WITH A CLEARING TREND. HI PRES WILL BE OVER THE AREA WED AND THU. TEMPERATURES WILL STILL BE SEASONABLY WARM BUT HUMIDITY WILL HAVE BACKED OFF A BIT MAKING IT A LITTLE MORE COMFORTABLE. A WEAK FRONT WILL APRCH LATE THU INTO FRI BRINGING ANOTHER CHC FOR SCT AFTN/EVE SHWRS AND TSTMS. HI PRES WITH NW FLOW ALF FOR SAT AND SUN. -BMW && .AVIATION (17/18Z - 18/18Z)... SUBTROPICAL AIR MASS LEADING TO SCATTERED SHOWERS AND TSTMS. ACTIVITY WILL CONTINUE INTO TONIGHT. DRIER AIR AT MID LEVELS BEGINS TO PUSH IN FM THE W TOWARD MORNING. LOW LEVEL MOISTURE WILL STILL REDUCE VSBYS TO BETWEEN 3 AND 5 MILES TONIGHT AND AREAS OF MVFR STRATUS WILL STILL BE AROUND UNTIL 14Z. -BMW && .BGM WATCHES/WARNINGS/ADVISORIES... .NY...NONE. .PA...NONE. &&
Hazardous weather outlook, Jul 17, 4:13 AM EDT, 17 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 413 AM EDT SUN JUL 17 2005 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-180812- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 413 AM EDT SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... SCATTERED THUNDERSTORMS WITH HEAVY RAIN WILL FORM TODAY...MAINLY IN THE AFTERNOON...LASTING INTO THE EARLY EVENING. ISOLATED LOCATIONS COULD HAVE SEVERAL INCHES OF RAIN CAUSING FLASH FLOODING. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY AND TUESDAY. THE FLASH FLOOD THREAT WILL BE LESSENED BUT STILL POSSIBLE. A FEW THUNDERSTORMS COULD BECOME SEVERE ON TUESDAY DEPENDING ON THE STRENGTH AND TIMING OF A COLD FRONTAL PASSAGE. .SPOTTER CALL TO ACTION STATEMENT... FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.
In the hours before
Local storm report, Jul 17, 8:22 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
822 PM EDT SUN JUL 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FLASH FLOOD BOONVILLE 43.48N 75.33W
07/17/2005 ONEIDA NY TRAINED SPOTTER
MILL CREEK IN THE TOWN OF BOONVILLE WAS FLOODING THE
BOONVILLE FAIRGROUNDS. ROUTE 294 WAS ALSO REPORTED TO BE
FLOODED.
&&
DJNLocal storm report, Jul 17, 9:35 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
935 PM EDT SUN JUL 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FLASH FLOOD BOONVILLE 43.48N 75.33W
07/17/2005 ONEIDA NY LAW ENFORCEMENT
MILL CREEK IN THE TOWN OF BOONVILLE WAS FLOODING THE
BOONVILLE FAIRGROUNDS. ROUTE 294 WAS ALSO REPORTED TO BE
FLOODED AND CLOSED IN BOONVILLE AND AVA. WATER WAS UP TO
THE TOPS OF CARS IN THESE AREAS. MANY BASEMENTS WERE
FLOODED. SOME HOMES HAVE WATER TO THE FIRST FLOOR. A
SPOTTER IN BOONVILLE REPORTED 3.65 INCHES OF RAIN FROM
THIS STORM.
&&
DJNSpecial weather statement, Jul 17, 9:39 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 939 PM EDT SUN JUL 17 2005 NYZ017-018-180230- CAYUGA NY-ONONDAGA NY- 939 PM EDT SUN JUL 17 2005 ...STRONG THUNDERSTORMS MOVING INTO THE AREA... * AT 937 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING STRONG WIND GUSTS TO AROUND 40 MPH...VERY HEAVY RAIN...AND VIVID LIGHTNING. THIS STORM WAS LOCATED NEAR SKANEATELES..AND MOVING NORTHEAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... ELBRIDGE AND JORDAN AT 945 PM EDT MARCELLUS AT 950 PM EDT BENNETTS CORNERS AND MEMPHIS AT 955 PM EDT CAMILLUS AND WARNERS AT 1000 PM EDT AMBOY AND FAIRMOUNT AT 1005 PM EDT LAKELAND AND SOLVAY AT 1010 PM EDT LIVERPOOL AND SYRACUSE AT 1015 PM EDT WOODARD AND MATTYDALE AT 1020 PM EDT MJ
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 10:00 PM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 34 min |
Nearby
Flash Flood Warnings in New York, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.